MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G35359
Medical Device Problem Codes Off-Label Use (1494); Device Dislodged or Dislocated (2923); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Chest Pain (1776); Insufficient Information (4580)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: patient submitted to the hospital on tuesday (b)(6) 2020, with chest pain following a tevar on (b)(6) 2020.Ct revealed possible type 1a endoleak at the lsa (prox edge of initial graft zta-pt-38-34-217-w).It was planed to extend proximally with a short 36 or 38mm alpha.It was indicated to begin with lsa/lcc bypass along with a vbx "snorkel" through the lcc via the left arm to extend the proximal edge of the graft over the lcc to the innominate.This plan was put into effect and a zta-p-38-167-w was positioned over a 300 couble curved lunderquist and initiated deployment of the graft after aortogram and marking of landmarks.The initial deployment went according to plan with the positioned right at the distal edge of the innominate artery.However, in the next instant the graft was fully deployed and 3cm past the innominate into the ascending aorta.The aortic lumen in this area was approximately 40mm and anesthesia confirmed on multiple occasions that there were no concerning changes in blood pressure or otherwise with patient throughout the rest of the case.The physician unsuccessfully attempted to pull the device back, so he completed steps in releasing the device.The decision was made to cut down on the right axillary artery and place an additional vbx "snorkel" via the innominate next to the lcc snorkel.This was successfully accomplished.A 14x20mm atlas was used to post dilate the portion of the vbx within the 13.5mm innominate lumen.A tri-lobe balloon was also used just distal to the lcc to minimize risk of continued type 1a endoleak.Final angiogram showed good flow to innominate & lcc but was inconclusive with regards to endoleak.Decision was made to close and take ct scan at later date.The lcc snorkel may have reduced initial circumferential graft to aorta apposition decreasing the graft's resistance to movement during deployment.Since the physician could not lower bp, he may have deployed the graft more quickly and with less control than usual to compensate.These factors may have enabled the tapered portion of the existing graft to act as a springboard to push the graft forward with a "watermelon-seed" effect.Patient outcome: the physician was unable to retrieve or pull back the alpha device after deployment.The patient required additional access, cannulation, (vbx) stent-graft via right arm.The patient is waking up and seems to be okay.
 
Event or Problem Description
No additional information regarding the event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Investigation is still in progress this report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: a female 69 year old patient with a symptomatic type a imh with a feeding ulcer 3 cm from the subclavian artery (sca) went through a tevar on (b)(6) 2020.A zta-pt-38-34-217-w was placed, landing at left subclavian artery (lsa).On (b)(6) 2020 the patient submitted to the hospital with chest pain.Ct revealed possible type 1a endoleak at the lsa(pr321126).Per the information received the physician planned to extend proximally, over the lcc (left common carotid artery) to the innominate artery.After performing a lsa/lcc bypass along with a vbx ¿snorkel¿ through the lcc, the physician advanced a zta-p-38-167-w over a 300 double curved lunderquist wire and initiated deployment of the graft after aortogram and marking of landmarks.The initial deployment went according to plan with the positioned right at the distal edge of the innominate artery.However, in the next instant the graft was fully deployed and 3cm past the innominate into the ascending aorta.The physician unsuccessfully attempted pull the device back, so he completed the deployment.The physician then cut down on the right axillary artery and placed an additional vbx ¿snorkel¿ via the innominate artery next to the lcc snorkel.Ballooning was performed to minimize risk of continued type 1a endoleak.Final angiogram showed good flow to the innominate artery and lcc but was inconclusive with regards to endoleak.The physician decided to close and take ct scan at later date.It was reported that the physicians first comment was that the graft ¿watermelon¿ seeded forward.The cook representative states that this physician¿s standard technique includes reducing blood pressure to around 100; unsheathing just past 1st stent to flower markers; remove paralax; then deploy the rest of the graft with controlled, but relatively rapid unsheathing to minimize wind-socking.He also suggests that in this case the lcc snorkel may have reduced initial circumferential graft to aorta apposition decreasing the graft¿s resistance to movement during deployment.Since the blood pressure could not be lowered, the physician may have deployed the graft more quickly and with less control than usual to compensate.These factors may have enabled the tapered portion of the existing graft to act as a springboard to push the graft forward with a ¿watermelon-seed¿ effect.Preoperative (prior to the initial tevar) and post implantation ctas (post second tevar) were reviewed along with the complaint report by an imaging expert.Imaging of this procedure and afterwards but before the complaint intervention was not provided.Per the imaging review the complaint of the zta-p-38-167-w deployment over the ai origin is confirmed and per the imaging reviewer¿s impression, the zta-p-38-167-w first two stents were unsheathed at the ia and then pulled back, a sealing stent barb had the potential to hook the lcca vbx snorkeling stents.This could have caused the endograft to spring forward after release.In the post-operative images, the imaging reviewer finds that a barb of the zta-p-38-167-w sealing stent rested against the left cca vbx stents very near their end.The mechanism advanced by the complaint report of the endograft sliding forward along the snorkel stent propelled by the 4mm oversizing of the distal zta-p-38-167-w relative to the zta-pt-38-34-217-w cannot be confirmed.Imaging of the event was not provided.The exact cause for this event cannot be established.However, the ifu states that the zenith alpha thoracic endovascular graft is designed to treat proximal aortic necks (distal to either the left subclavian or left common carotid artery) of at least 20 mm in length and as the sheath and/or wire guide is withdrawn, anatomy and graft position may change.Constantly monitor graft position and perform angiography to check the position as necessary.During investigation of this complaint, it was noted that the imaging reviewer also finds that the three superior apices of the zta-p-38-167-w distal stent segment were inverted distally into the lumen and that two markers were also bunched from stent wires sliding through their sutures.The adjacent superior stent wire apex also slid through its sutures (handled in pr321129).Based on the provided information it is not possible to establish an exact cause for this event.It is possible that the attempt to retract the device, contributed to this event.The ifu states that during sheath withdrawal, the uncovered proximal stent and covered proximal stent with barbs are in contact with the vessel wall.At this stage it may be possible to advance the device, but retraction may cause aortic wall damage.No evidence to suggest that the product was not manufactured according to specifications cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key11044281
Report Number3002808486-2020-01161
Device Sequence Number1023517
Product Code MIH
UDI-Device Identifier10827002353593
UDI-Public(01)10827002353593(17)230312(10)E3961672
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2023
Device Model NumberG35359
Device Catalogue NumberZTA-P-38-167-W
Device Lot NumberE3961672
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/25/2020
Supplement Date Received by Manufacturer01/18/2021
08/27/2021
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date01/29/2021
08/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age69 YR